Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 6, 2002, 12:13 AM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 2002, 12:13 AM EDT (04:13 UTC)
- Expired
- Jul 6, 2002, 1:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:22 AM EDT | Thunderstorm Wind 60 E | Lake City, SC | Florence 911 reported a large tree down across Lake City Hwy. |
| Jul 6, 12:40 AM EDT | Thunderstorm Wind 60 E | Hemingway, SC | Williamsburg 911 reported trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5285 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 060413 SVRILM SCC041-089-060515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1213 AM EDT SAT JUL 6 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 115 AM EDT * AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER JOHNSONVILLE...OR ABOUT 18 MILES EAST OF LAKE CITY...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HEMINGWAY AT 1220 AM STUCKEY AT 1225 AM INDIANTOWN AT 1230 AM HENRY AT 1235 AM NESMITH AT 1240 AM RHEMS AT 1245 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:35 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 5, 9:35 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 935 PM EDT FRI JUL 5 2002 CONVECTION HAVING A HARD TIME MAKING SOUTH OVER THE PAST HOUR BUT NOW IT APPEARS THAT THERE IS SOME DEVELOPMENT OVER PENDER COUNTY AND THE STORM ALONG THE COAST OF ONSLOW COUNTY IS MOVING SOUTH ALONG THE COAST WITH LI STILL IN THE -6 TO -7 RANGE. AS MENTIONED BY CAE THERE APPEARS TO BE A CAP THAT HAS KEPT THE CONVECTION MORE TO THE NORTH WHICH IS SHOWN IN THE LAPS SOUNDINGS. THOUGHTS ARE TO GO WITH HIGHER POPS ALONG THE SOUTHEAST COAST OF NORTH CAROLINA AND TRENDING TO LOWER POPS FOR THE SOUTHWEST PORTION OF THE CWA. ALSO UNTIL FRONT MOVES ACROSS THE CWA AND HIGH CLOUDS CONTINUE FOR AREAS WITH NO RAINFALL. LOWS COULD REMAIN IN THE MIDDLE 70S. CWF...WINDS OUTSIDE THE CONVECTION ARE RUNNING S TO SW AT 10 TO 15 KNOTS. SEAS RUNNING BETWEEN 2 AND 3 FEET. WILL MAKE A FEW CHANGES TO FOCUS ON APPROACHING CONVECTION DOWN THE COAST. OTHERWISE NOT CHANGES. FCSTID = 7 ILM 73 88 69 88 / 30 20 10 10 LBT 71 89 66 88 / 30 20 10 10 FLO 72 90 68 89 / 30 20 10 10 MYR 74 88 70 88 / 30 20 10 10 .ILM... NC...NONE. SC...NONE. HAWKINS
In the hours before
Local storm report, Jul 5, 10:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1047 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 PM SURF CITY NC 60 MPH TSTM WIND GUST
07/05/02 PENDER WINDS MEASURED AT THE SURF
CITY BRIDGE.
DLLocal storm report, Jul 5, 11:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1153 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM 7 NE CONWAY SC WIND DAMAGE
07/05/02 HORRY SEVERAL TREES DOWN
IN COMMUNITY OF SHELL.
REPORTED BY LAW
ENFORCEMENT.
CRMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:30 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 5, 10:18 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 57 min |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 11:15 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 60 min |
| Jul 5, 11:36 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 54 min |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min | |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.